Sex, Orgasms & Anti-Depressants: How Pills Can Kill Thrills
The Debrief: Anti-depressant meds are affecting what happens in our beds as well as our heads
ILLUSTRATION BY MARINA ESMERALDO
I’d like to coin a new phrase: 'to find oneself in a medicament.' Meaning: to end up in an unpleasant or awkward situation – a predicament – caused by taking a certain medicine. The reason I mention it is because a large number of women are currently finding themselves in a medicament specifically triggered by taking anti-depressants.
They’re discovering that while such pharmaceuticals can help treat, manage and prevent a variety of mental health problems including depression, anxiety, obsessive-compulsive disorder and post-traumatic stress disorder, many of these pills also have a host of side-effects… including negatively impacting women’s sex lives, and even completely robbing them of the ability to orgasm.
While anti-depressants can help with OCD or PTSD, they can total wipe out a gal’s capacity to reach The Big O. Which is depressing in itself. A medicament indeed.
A study published by the Nuffield Trust and Health Foundation’s QualityWatch programme found that the amount of anti-depressants dispensed annually in England rose by 25 million items between 1998 and 2012: more of us are popping these meds than ever before. And the most popular types of medication being prescribed are Selective Serotonin Reuptake Inhibitors, or SSRIs, which have a proven potential to lower sex drive or delay/delete climax. Are we keeping close enough tabs on how these tablets are affecting us sexually?
#OrgasmQuest – one woman’s dedicated, medicated mission to cum
The topic of anti-depressants and orgasms has hit the headlines recently thanks to Crista Anne: an American sex educator and founder of sex toy info website Dildology.org. After finding that medication used to treat depression, anxiety and PTSD had axed her climax, Crista decided to document her attempts to rediscover it online using the hashtag #OrgasmQuest.
'I’m actually a deeply introverted person who’s tried not to be in the public eye over my 14-year career, but there’s such a lack of information and support on this matter that I felt it was the right thing to step into the spotlight with #OrgasmQuest – and persevere even when people said negative things, like calling me an attention whore,' Crista tells me.
'I believe pleasure is a birthright if you desire it, and before anorgasmia [regular difficulty reaching orgasm despite adequate stimulation, causing distress] my orgasms were intense,' she continues. 'I’m agnostic, but my climaxes were like touching the divine. And beyond the pure enjoyment, I used them as a "life hack": when I was in dark places with depression, orgasming used to remind me it was possible to feel good, plus it helped stave off migraines and panic attacks. I’d use orgasms as rewards for facing fears or pushing through tough times, too.'
Crista has tried a range of medications – including Wellbutrin, which actually made her 'hyper-sexual' – but finds that Amitriptyline works best at managing her mental health challenges. Amitriptyline is not an SSRI - instead, it’s ‘tricyclic’ (you can find out more about the different types here). However, since taking it, she’s had to re-learn to cum.
'Right now, I’ve discovered that I can manage light waves of gentle orgasm with my partner through extensive foreplay and penetrative sex before I take my nightly dose of meds,' she reports. 'On my own, masturbating with a combo of a "magic wand"-style vibrator plus either a Tantus Tsunami or Pure Wand dildo and breathing in a deep, concentrated manner can get me there.'
Yet while after masturbating daily for over three months as part of #OrgasmQuest, Crista can now achieve the physical part of an orgasm – vaginal contractions, wobbly legs, arching back, etc – gutting, her brain doesn’t register it as enjoyable. 'I still think this is a huge step forward,' she celebrates, 'but my head doesn’t recognise the orgasm as pleasurable while I’m having it.'
Can’t get no satisfaction: Anti-depressants are putting a hex on sex for many others too
Crista’s quest has prompted a plethora of women to come forward and admit that they too have been getting wrist-based RSI trying unsuccessfully to frig themselves off while on SSRIs, or have experienced nothing but frustration with sex and masturbation since starting courses of other anti-depressants.
'I was on Prozac for eight months, to help me sleep and feel less demented after a terrible love life drama,' says Polly, a journalist in her 30s. 'While I still felt desire, I had real trouble orgasming. I found it exceptionally difficult to cry, too; the medication seemed to inhibit my ability to feel any kind of emotional or physical release.'
Polly’s doctor hadn’t warned her of any sexual side effects, so she read around, and discovered one article that suggested her sexual response may never be the same. 'The upset me deeply,' she says, 'but thankfully it wasn’t the case.'
29-year-old carer Lissie’s story has similar elements. 'An SSRI called Fluoxetine rendered me unable to cum and unable to cry, too' she sighs. 'I’d run a bath to try and relax, and do all the things that used to work to attempt to ride the O-llercoaster alone – sometimes up to ten times a day – but it wouldn’t happen. Intercourse with my partner became a chore. I felt nothing. Lubricant helped make things hurt less, but sex was just an endurance exercise. Switching to a different drug called Mirtazapine finally brought back those deep, satisfying convulsions of pleasure I’d missed so much!'
For artist Clare, though, Mirtazapine had the worst effects upon her sexually of everything she was prescribed. 'Prior to taking it, my partner and I had an intense sex life, shagging up to five times a day,' she says. 'On Mirtazapine, my libido withered. I started to loathe my body, and stopped wearing sexy lingerie. I chucked away my vast collection of bedroom toys. On the rare moments I tried to touch myself, my mind would drift to stupid things like whether I should cook lasagne or cottage pie for dinner.'
After months without climaxing, Clare’s partner bought her a wand vibrator, which helped – but not before she’d tried quitting her medication cold-turkey in exasperation. 'It was silly, and I ended up breaking down,' she admits, 'but I was desperate.'
Sexual healing: how can we make things better?
'It’s vital not to suddenly stop taking anti-depressants, as this can have all sorts of negative effects,' says Dr Sarah Jones of the Cardiff University National Centre for Mental Health. 'Instead, see your doctor to explore changing your dose, the time you take it, or the type of meds you’re on. If you’ve just started treatment, it may be worth waiting a couple of weeks –you might find that side effects reduce on their own as your body adjusts.'
She also suggests that behavioural strategies like changing sexual techniques or having individual or couples’ psychotherapy can help. Alex Hedger, a cognitive behavioural therapist and Clinical Director of DynamicYou.org, agrees: 'If anti-depressants are affecting sex, therapists will often work with people to broaden their perspective of intimacy and sexual experience beyond a focus on performance alone, by looking at ways of increasing a sense of closeness and togetherness, rather than simply aiming to achieve orgasm.'
'It’s often hard to tell if anti-depressants or depression itself are the trouble-makers, as both can have major impacts upon sex drive and relationships,' adds Dr Jones. 'To find out more about the known side effects of hundreds of common mental health medications, though, visit www.ncmh.info/medication.'
Crista Anne says she found the work of JoEllen Notte, aka The Redhead Bedhead, very useful, and also the writing of sex educator Ducky Doolittle. Look out for Notte’s upcoming book on sex and depression, The Monster Under The Bed in 2016.
Remember: just like orgasms, good times and bad times come in waves. If you’re at the peak of a tough period right now – and the relief of a sexual climax isn’t forthcoming – hold on. Neither your mind nor your body are irreparably broken; in time, you will feel fixed again, and you will get your fix again. There will be more Big Os in future, and today’s Big Oh Nos will pass.
Liked this? You might also be interested in:
Follow Alix on Twitter @AlixFox
At work? With your gran?
You might want to think about the fact you're about to read something that wouldn't exactly get a PG rating